Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Additional Filters
1 - 20 of 89
Koo JK, Moyer L, Castello MA, et al. Pediatr Qual Saf. 2020;5:e329.
Children are highly vulnerable to safety risks associated with written handoffs. This article describes the impact of unit-wide implementation of a new handoff tool using electronic health record (EHR) auto-populated fields for pertinent neonatal intensive care unit (NICU) patient data. Handoff time remained the same, and the tool increased the accuracy of patient data included in handoffs and reduced the frequency of incorrect medications listing. 
Lindblad M, Unbeck M, Nilsson L, et al. BMC Health Serv Res. 2020;20:289.
This study used a trigger tool to retrospectively identify and characterize no-harm incidents affecting adult patients in home healthcare settings in Sweden. The most common incidents identified by the trigger tool were falls without injury, medication management incidents, and moderate pain. Common contributing factors included delayed, erroneous, or incomplete nursing care and treatment.
Stolldorf DP, Mixon AS, Auerbach AD, et al. Am J Health Syst Pharm. 2020;77:1135-1143.
This mixed-methods study assessed the barriers and facilitators to hospitals’ implementation of the MARQUIS toolkit, which supports hospitals in developing medication reconciliation programs. Leadership who responded to the survey/interview expressed limited institutional budgetary and hiring support, but hospitals were able to implement and sustain the toolkit by shifting staff responsibilities, adding pharmacy staff, and using a range of implementation strategies (e.g., educational tools for staff, EHR templates).
Jarrett T, Cochran J, Baus A. J Nurs Care Qual. 2020;35:233-239.
The Medications at Transitions and Clinical Handoffs Toolkit (MATCH) provides strategies to implement and improve medication reconciliation in healthcare. This article describes the implementation of MATCH in a rural primary care clinic and the resulting improvements in medication reconciliation workflows.

The Support and Services at Home (SASH®) program provides onsite assistance to help senior citizens (and other Medicare beneficiaries) remain in their homes as they age. Using evidence-based practices, a multidisciplinary, onsite team conducts an initial health assessment, creates an individualized care plan based on each participant’s self-identified goals, provides onsite nursing and care coordination with local partners, and schedules community activities to support health and wellness.

Pfeiffer Y, Zimmermann C, Schwappach DLB. J Patient Saf. 2020;Publish Ahead of Print.
This study examined patient safety issues stemming from health information technology (HIT)-related information management hazards. The authors identified eleven thematic groups describing such hazards occurring at a systemic level, such as fragmentation of patient information, “information islands” (e.g., nurses and physicians have separate information sets despite the same HIT system), and inadequate information structures (e.g., no drug interaction warning integrated in the chemotherapy prescribing tool).
This Primer provides an overview of the history and current status of the patient safety field and key definitions and concepts. It links to other Patient Safety Primers that discuss the concepts in more detail.
Kapoor A, Field T, Handler S, et al. JAMA Intern Med. 2019;179:1254-1261.
Transitions from hospitals to long-term care facilities are associated with safety hazards. This prospective cohort study identified adverse events in the 45 days following acute hospitalization among 555 nursing home residents, which included 762 discharges during the study period. Investigators found that adverse events occurred after approximately half of discharges. Common adverse events included falls, pressure ulcers, health care–associated infections, and adverse drug events. Most adverse events were deemed preventable or ameliorable. The authors conclude that improved communication and coordination between discharging hospitals and receiving long term-care facilities are urgently needed to address this patient safety gap. A previous WebM&M commentary discussed challenges of nursing home care that may contribute to adverse events.
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin.
Triller D, Myrka A, Gassler J, et al. Jt Comm J Qual Patient Saf. 2018;44:630-640.
Patients prescribed high-risk medications, including anticoagulants, are at increased risk for adverse drug events and may be particularly vulnerable during care transitions. This study describes how a multidisciplinary panel of anticoagulation experts used an iterative consensus-building process to determine what information should be communicated to relevant providers for all patients on anticoagulation undergoing a transition in care.
Schnipper JL, Mixon A, Stein J, et al. BMJ Qual Saf. 2018;27:954-964.
The goal of medication reconciliation is to prevent unintended medication discrepancies at times of transitions in care, which can lead to adverse events. Implementing effective medication reconciliation interventions has proven to be challenging. In this AHRQ-funded quality improvement study, five hospitals implemented a standardized approach to admission and discharge medication reconciliation using an evidence-based toolkit with longitudinal mentorship from the study investigators. The toolkit was implemented at each study site by a pharmacist and a hospitalist with support from local leadership. The intervention did not achieve overall reduction in potentially harmful medication discrepancies compared to baseline temporal trends. However, significant differences existed between the study sites, with sites that successfully implemented the recommended interventions being more likely to achieve reductions in harmful medication discrepancies. The study highlights the difficulty inherent in implementing quality improvement interventions in real-world settings. A WebM&M commentary discussed the importance of medication reconciliation and suggested best practices.
Farmer B. Emerg Med (N Y). 2016;48.
Emergency departments are high-risk environments due to the urgency of care needs and complexity of communication. This commentary explores challenges associated with medication administration, handoffs, discharge processes, and electronic health records in emergency medicine and recommends strategies to reduce risks.
Crisp H, ed. London, UK: BMJ Publishing Group Ltd; ISSN: 2399-6641.
This journal provides access to a collection of practice reports on patient safety and quality improvement initiatives in the United Kingdom. 
Following a hospitalization for Clostridium Difficile–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Lipczak H, Knudsen JL, Nissen A. BMJ Qual Saf. 2011;20:1052-6.
A comprehensive view of patient safety hazards requires identifying safety issues through multiple data sources. This Danish study analyzed safety problems in oncology care through voluntary error reports, retrospective chart review using the Global Trigger Tool, and patient reports. While each data source revealed unique hazards, common problems in this patient population included treatment-related harm (from chemotherapy and other procedures), health care–associated infections, and problems related to communication between providers. An AHRQ WebM&M commentary discusses a preventable complication in a patient receiving outpatient chemotherapy.
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.